Call today for an appointment (925) 846-5100

Allergic Reactions to Medication

All medications cause some kind of side effects, but only about 10% of these are actual allergic reactions.  Since allergic reactions to medications often take the form of anaphylaxis, a life threatening over-reaction of the immune system, it is especially important to recognize medication allergies.

Adverse Drug Reaction Evaluations
If you develop an unexpected reaction while on a medication, your allergist will consider several factors to determine if you are having an allergic reaction, such as; Have you recently taken a medication know to cause allergic reactions?   Do your symptoms represent an allergic response? Was the reaction within the time frame  (within hours to weeks) of the initial medication dose? Drugs that have been tolerated for months are a less common cause of reactions. However, rashes may develop weeks into the course of some medications and swelling may appear months after starting some drugs and may progress to severe reactions.  While skin testing is available to assess penicillin allergy, there are few diagnostic tests available to accurately asses medication allergies. If you suspect you are having an allergic reaction to a medication, providing your physician with a complete list of the medications you are taking and when you began your initial dose of each medication is essential. If you have any history of a rash with blisters from drugs, for example ampicillin or sulfa drugs, you should never be prescribed that drug again. If you have had any reactions to medications in the past, you should discuss with your doctor whether you need to also avoid related drugs and whether you need to wear a Medic-Alert tag to alert others of your drug allergy.

Common examples of non-allergic drug reactions

Unlike allergic reactions, which are caused when a drug has an effect on a patients immune system, non-allergic drug reactions are caused by a direct effect of the drug on the patients non-immune cells.  An example of such a reaction includes the diarrhea and stomach discomfort caused by some antibiotics, such as erythromycin.   Other examples of non-allergic reactions include:  contrast reactions in patients undergoing X-ray studies, the cough experienced by some patients who are under treatment with ACE inhibitors for high blood pressure and angioedema and other sensitivities to non-steroidal medications, like aspirin.  However, patients with a history of asthma or respiratory allergies are at increased risk for these non-allergic hypersensitivities and should take additional precautions and consult their allergist before the administration of contrast dyes or before taking any new medications.

When to see an allergy/asthma specialist

You should consult your doctor if you suspect you are having an allergic reaction to a medication and you should see an allergy specialist if you: Have had a severe allergic reaction, including anaphylaxis, without an obvious cause and there is reason to suspect this reaction could have been due to a medication, or have had an allergic reaction to one or more medications, including the following: penicillin, bio-therapeutics, non-steroidal anti-inflammatories (NSAIDs) such as aspirin, trimethoprim-sulfamethoxazole (and are immune compromised and may need this medication), local anesthetics, chemotherapy agents (and require these medications for cancer treatment.

 

 

 

 

 

Copyright © 2008-2010 Dr. Beth Cowan